Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Stopped taking citropham anti depressant. Is this related to getting shingles?

User rating for this question
Answered by

Practicing since : 2004
Answered : 1835 Questions
does a sudden stop to taking citropham anti depressant linked to patients getting shingles?
Posted Fri, 15 Nov 2013 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Brief Answer:
Psychological stress can cause shingles.

Detailed Answer:
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Citropham contain citalopram, which is used for anxiety and depressive disorders. On sudden stoppage it can lead to SSRI discontinuation syndrome. Which can cause following symptoms:
Stress/anxiety/agitation, irritability and poor concentration.

Shingles (Herpes zoster) is a viral disease characterized by a painful skin rash with blisters in a limited area on one side of the body (left or right).

The initial infection with varicella zoster virus (VZV) causes the acute, short-lived illness chickenpox which generally occurs in young age. Once an episode of chickenpox has resolved, the virus is not eliminated from the body and remain in dormant in neurons.

After some years virus can reactivate, which is more likely to occur in people whose immune systems are impaired due to aging, immuno-suppressive therapy, psychological stress, or other factors and can go on to cause shingles.

As citalopram can lead to psychological stress, it can cause shingles by suppressing immunity.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Stopped taking citropham anti depressant. Is this related to getting shingles? 8 minutes later
oh wow, so I think I found the reason my shingles kicked in, its been about 5 days since I put down the celexa, and I am about 1 week into my shingles..
Answered by Dr. Ashish Mittal 2 hours later
Brief Answer:
Need to rule out other causes of shingles

Detailed Answer:
Hello again,
Thanks for follow up.

Celexa and shingles can be related to each other due to psychological stress in withdrawal or due to exacerbation of illness. But in your follow up query it appear that your shingles start 2 days after stoppage of celexa.

There is need to rule out other causes of shingles, in your case like:
-Use of steroid
-Immuno-suppression due to infection or chronic illness

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor